| Catalog Number |
03.010.041 |
| Medical Device Problem Codes |
Break (1069); Material Fragmentation (1261)
| Health Effect - Clinical Code |
Device Embedded In Tissue or Plaque (3165)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Dhr review was completed.Manufacturing location: (b)(4).Manufacturing date: 19.Sep.2008.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that a patient underwent a femoral nailing due to a football injury.Upon opening the patient's proximal femur, it was noted that he had extremely hard bone so the surgeon used a 14.0 mm cannulated awl after the opening reamer wouldn't advance.After sinking the 14.0 mm cannulated awl it was noted that a piece of the awl broke off in the bone.The surgeon decided not to retrieve the piece and the surgery wasn't delayed.Then, when locking the nail proximally, the drill sleeves didn't pass through the handle easily, and they were difficult to remove.There wasn't a considerable delay due to this, but the surgeon mentioned how difficult it was to pass the sleeves.Concomitant device reported: drill sleeves, unknown nail.This report is for one (1) 14.0 mm cannulated awl.This is report 1 of 2 for (b)(4).
Additional Manufacturer Narrative
Product development investigation was completed.The report indicates that the: customer quality (cq) engineering investigation: this complaint is confirmed for both returned devices.Visual inspection of the awl at cq revealed an oblique fracture of the distal tip occurred and the tip fragment was not returned.The material at the fracture site appears homogeneous when viewed under 5x magnification.Visual inspection of the insertion handle at cq revealed damage to the hole which accepts drill sleeves and therefore this complaint is confirmed.The inferior side of the hole shows significant post manufacturing damage (burrs, rolled over edges encroaching into the inside diameter).The entire device shows wear commensurate with over 11 years of field use and also post manufacturing damage.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.A relevant functional test could not be performed at cq as the drill sleeves involved in this intraoperative event were not returned to cq.Whether this complaint can be replicated at customer quality (cq) is not applicable for the broken awl.The complaint condition for the insertion handle was not able to be replicated at cq as the drill sleeves were not returned, however it was replicated using best fit gauge pins.No new malfunctions were identified as a result of the investigation.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.